Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jan 28, 2006, 2:45 PM CST for Clay County, Washington County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 28, 2006, 2:45 PM CST (20:45 UTC)
- Expired
- Jan 28, 2006, 3:30 PM CST
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 2:56 PM CST | HAIL 1 | 2 N Morganville, KS | REPORTED AT 28TH AND JAYHAWK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 282045 SVRTOP KSC027-201-282130- /O.NEW.KTOP.SV.W.0001.060128T2045Z-060128T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CST SAT JAN 28 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS SOUTH CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 330 PM CST * AT 244 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF CLIFTON...OR ABOUT 11 MILES NORTHWEST OF CLAY CENTER...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... PALMER... LINN... GREENLEAF... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3980 9710 3969 9690 3948 9717 3956 9730 $$
3 follow-up statements
000 WWUS53 KTOP 282102 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 302 PM CST SAT JAN 28 2006 KSC027-201-282130- /O.CON.KTOP.SV.W.0001.000000T0000Z-060128T2130Z/ WASHINGTON-CLAY- 302 PM CST SAT JAN 28 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST FOR NORTH CENTRAL CLAY AND SOUTH CENTRAL WASHINGTON COUNTIES... AT 301 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF PALMER...OR ABOUT 14 MILES NORTH OF CLAY CENTER...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... PALMER...LINN AND GREENLEAF. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3980 9710 3969 9690 3948 9717 3956 9730 $$
000 WWUS53 KTOP 282118 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 318 PM CST SAT JAN 28 2006 KSC027-282122- /O.CAN.KTOP.SV.W.0001.000000T0000Z-060128T2130Z/ CLAY- 312 PM CST SAT JAN 28 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3980 9710 3969 9690 3957 9706 3960 9725 $$ KSC201-282130- /O.CON.KTOP.SV.W.0001.000000T0000Z-060128T2130Z/ WASHINGTON- 312 PM CST SAT JAN 28 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST FOR SOUTH CENTRAL WASHINGTON COUNTY... AT 310 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PALMER...OR ABOUT 15 MILES NORTH OF CLAY CENTER...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... PALMER...GREENLEAF AND LINN. AT 256 PM CST...THE CLAY COUNTY SHERIFF REPORTED QUARTER SIZE HAIL IN NORTH CENTRAL CLAY COUNTY ABOUT 2 MILES NORTH OF MORGANVILLE. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3980 9710 3969 9690 3957 9706 3960 9725 $$
000 WWUS53 KTOP 282130 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CST SAT JAN 28 2006 KSC201-282140- /O.EXP.KTOP.SV.W.0001.000000T0000Z-060128T2130Z/ WASHINGTON- 330 PM CST SAT JAN 28 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHINGTON COUNTY EXPIRES AT 330 PM CST... AT 330 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3980 9710 3969 9690 3957 9706 3960 9725 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 4:25 AM CST, 10 hours 20 minutes earlier.
Area forecast discussion, Jan 28, 4:25 AM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 AM CST SAT JAN 28 2006 .DISCUSSION... APPEARS STG CDFNT WILL ENTER THE CWA LATER TODAY WITH AN ATTENDANT RISK OF A FEW STRONG TO SEVERE THUNDERSTORMS. PREFER RUC FCST...AND LATEST NAM CONVERGES TO THAT SOLUTION DURING THE DAY AS WELL. SFC LOW NWRN KS APPEARS WILL MOVE MAINLY EAST BEFORE DEVELOPING SOUTHEAST THIS EVENING...AS STG JET PUNCHES SOUTHEAST TOWARD THE ARK-LA-TEX. THIS SHOULD CAUSE THE FNT TO PICK UP STEAM AND MOVE WELL EAST OF AREA BY MIDNIGHT. SO ANY PCPN ALG FNT LATE THIS AFTERNOON SHOULD MOVE EAST OF AREA QUICKLY THIS EVENING. UPPER DYNAMICS AND LOW LVL SHEAR WILL BE MORE THAN SUFFICIENT TO ROTATE STORMS BEGINNING SWRN PTN OF CWA BY EARLY AFTERNOON. AMT OF SUNSHINE AHEAD OF FNT REST OF CWA WILL DICTATE HOW FAR EAST STG CONVECTION WILL PUSH. COULD SEE ANOTHER 5 TO 8 DEGREE RISE IN DEW POINTS WRN/CNTRL PTN OF CWA BY MIDDAY BEFORE DRYER AIR ARRIVES. SLIM CHANCE FOR LIGHT PRECIP REMAINS IN FCST TMRW...BUT NOT OVERLY IMPRESSED WITH RETURN MOISTURE. SOME LIFT WILL RETURN AS SCNDRY WAVE MOVES THROUGH AND INTO MEAN TROF POSITION TO OUR EAST. REST OF FCST FOR THE WEEK RATHER UNEVENTFUL WITH GENERALLY MILD WINTER WX EXPECTED. VERY LITTLE IF ANY CHANGE TO GRIDS BEYOND MONDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 28, 4:42 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 AM CST SAT JAN 28 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-291045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 442 AM CST SAT JAN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TODAY. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THIS AFTERNOON. THERE IS A CHANCE FOR A FEW THUNDERSTORMS OVER NORTHEAST AND EAST CENTRAL KANSAS EARLY THIS EVENING. HOWEVER ANY CHANCE FOR SEVERE STORMS WILL DIMINISH QUICKLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED EARLY THIS AFTERNOON OVER NORTH CENTRAL KANSAS...AND PERHAPS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS BY MID TO LATE AFTERNOON.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 3:19 PM CST | Severe Thunderstorm Warning | TOP | Clay | 41 min |
| Jan 28, 3:45 PM CST | Severe Thunderstorm Warning | TOP | Riley | 45 min |
| Jan 28, 4:14 PM CST | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 46 min |
| Jan 28, 5:00 PM CST | Severe Thunderstorm Warning | TOP | Morris | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.